Translator Disclaimer
2018 On the Kato problem and extensions for degenerate elliptic operators
David Cruz-Uribe, José María Martell, Cristian Rios
Anal. PDE 11(3): 609-660 (2018). DOI: 10.2140/apde.2018.11.609

Abstract

We study the Kato problem for divergence form operators whose ellipticity may be degenerate. The study of the Kato conjecture for degenerate elliptic equations was begun by Cruz-Uribe and Rios (2008, 2012, 2015). In these papers the authors proved that given an operator Lw=w1 div(A), where w is in the Muckenhoupt class A2 and A is a w-degenerate elliptic measure (that is, A=wB with B(x) an n×n bounded, complex-valued, uniformly elliptic matrix), then Lw satisfies the weighted estimate LwfL2(w)fL2(w). In the present paper we solve the L2-Kato problem for a family of degenerate elliptic operators. We prove that under some additional conditions on the weight w, the following unweighted L2-Kato estimates hold:

L w 1 2 f L 2 ( n ) f L 2 ( n ) .

This extends the celebrated solution to the Kato conjecture by Auscher, Hofmann, Lacey, McIntosh, and Tchamitchian, allowing the differential operator to have some degree of degeneracy in its ellipticity. For example, we consider the family of operators Lγ=|x|γ div(|x|γB(x)), where B is any bounded, complex-valued, uniformly elliptic matrix. We prove that there exists ϵ>0, depending only on dimension and the ellipticity constants, such that

L γ 1 2 f L 2 ( n ) f L 2 ( n ) , ϵ < γ < 2 n n + 2 .

The case γ=0 corresponds to the case of uniformly elliptic matrices. Hence, our result gives a range of γ’s for which the classical Kato square root proved in Auscher et al. (2002) is an interior point.

Our main results are obtained as a consequence of a rich Calderón–Zygmund theory developed for certain operators naturally associated with Lw. These results, which are of independent interest, establish estimates on Lp(w), and also on Lp(vdw) with vA(w), for the associated semigroup, its gradient, the functional calculus, the Riesz transform, and vertical square functions. As an application, we solve some unweighted L2-Dirichlet, regularity and Neumann boundary value problems for degenerate elliptic operators.

Citation

Download Citation

David Cruz-Uribe. José María Martell. Cristian Rios. "On the Kato problem and extensions for degenerate elliptic operators." Anal. PDE 11 (3) 609 - 660, 2018. https://doi.org/10.2140/apde.2018.11.609

Information

Received: 6 October 2016; Revised: 6 June 2017; Accepted: 20 September 2017; Published: 2018
First available in Project Euclid: 20 December 2017

zbMATH: 06820934
MathSciNet: MR3738257
Digital Object Identifier: 10.2140/apde.2018.11.609

Subjects:
Primary: 35B45, 35J15, 35J25, 35J70, 42B20
Secondary: 42B37, 47A07, 47B44, 47D06

Rights: Copyright © 2018 Mathematical Sciences Publishers

JOURNAL ARTICLE
52 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.11 • No. 3 • 2018
MSP
Back to Top